Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
193 Doctors are Online

What are the clinical manifestations of toxic levels of valporic acid?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
What are the clinical
manifestations of toxic levels of valporic acid
Posted Sat, 19 Oct 2013 in Brain and Spine
Answered by Dr. Anjana Rao Kavoor 46 minutes later
Brief Answer:
Please find detailed answer as given below

Detailed Answer:
Thanks for writing in to us.

Please read through as mentioned below to know more about valproate poisoning.

Vital signs
Vital signs are highly variable in patients with valproic acid poisoning.
Fever and hypothermia have been reported.
Hypotension has been reported with severe overdoses. Many case reports of severe valproic acid overdose discuss hypotension refractory to aggressive use of intravenous fluids and pressor agents. Hemodialysis is often effective and may produce dramatic improvements for these patients.

Cardiac arrest has been reported in severe valproic acid overdoses. The clinical condition of patients with valproic acid overdose can worsen dramatically as the drug is being absorbed. Patients with massive overdose can develop apnea and cardiac arrest.

Respiratory depression requiring intubation occurs with increasing frequency as valproic acid levels rise.

In a large multicenter review of 134 patients (80 with VPA levels in the toxic range), 71% of patients presented with lethargy, and 15% were comatose.All patients with serum levels greater than 850 mg/L were comatose, and 63% of these patients needed intubation. CNS findings may include the following:
Worsened seizure control

Cerebral edema: This well-documented manifestation usually occurs 48-72 hours after ingestion, even as serum levels are decreasing. It has been suggested that elevated serum ammonia (NH3) levels can produce encephalopathy via the inhibition of glutamate uptake by astrocytes, which may lead to potential neuronal injury and perhaps cerebral edema. It has also been suggested that hyperammonemia may lead to a disruption of the osmotic gradient, which is thought to precipitate the edema. Termed valproate-induced hyperammonemic encephalopathy, it may be an adverse effect of the drug and is characterized by lethargy, vomiting, altered cognitive function, focal neurological deficits, and decreased level of consciousness. Onset or severity of may not be related to drug dosage or previous length of treatment.

Dermatologic findings
Alopecia has been reported in severe and chronic overdose.

GI findings
Anorexia, nausea, and vomiting are the most common symptoms in acute toxicity.

Genitourinary (GU) findings
Renal failure is rare. Case reports describe renal failure in patients with serum levels of greater than 1000 mg/L. Anuria and enuresis may be noted.

Musculoskeletal findings
Patients may present with tremors and chorea.

Ocular findings
Miosis and nystagmus may be observed.

Causes of valproate poisoning
Intentional ingestions in attempted suicide
Accidental ingestions
Intentional poisoning of another person

Hope your query is answered.
Do write back in case of doubts.

Dr.A.Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor